CaltechAUTHORS
  A Caltech Library Service

Ethnic Heterogeneity, District Magnitude, and the Number of Parties

Ordeshook, Peter C. and Shvetsova, Olga V. (1994) Ethnic Heterogeneity, District Magnitude, and the Number of Parties. American Journal of Political Science, 38 (1). pp. 100-123. ISSN 0092-5853. https://resolver.caltech.edu/CaltechAUTHORS:20171108-080554429

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20171108-080554429

Abstract

Recent events leading to the importation of democratic ideas and ideals by previously totalitarian states increase our interest in the ways in which electoral institutions influence party systems. However, even if we restrict our attention to Eastern Europe or the successor states of the Soviet empire, we encounter a range of social diversity-ethnic heterogeneity-that is as great as those in the set of countries examined in earlier studies that seek to identify the influence of electoral laws (see Rae, Lijphart, and Taagepera and Shugart). Curiously, though, these earlier studies fail to ascertain whether and to what extent electoral laws mediate the influence of this heterogeneity. Hence, to develop a more pragmatic understanding of electoral institutions, we adopt the view of electoral laws as intervening structures, and using the data of these earlier analyses, we reconsider the role of one institutional parameter-district magnitude-that some researchers regard as the most important characteristic of an electoral system. Aside from the usual caveats about the limitations of our data, our primary conclusion is that district magnitude is not merely an important determinant of the number of parties that compete in a political system, but that it can offset the tendency of parties to multiply in heterogeneous societies.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://www.jstor.org/stable/2111337JSTORArticle
http://resolver.caltech.edu/CaltechAUTHORS:20170828-163253963Related ItemWorking Paper
Additional Information:© 1994 by the University of Texas Press. Manuscript submitted 17 September 1992; Final manuscript received 6 March 1993. This research was supported by grants from the U.S. Institute of Peace and the University of Maryland's IRIS program. The authors also wish to thank John Petrocik, Keith Poole, and Rod Kiewiet for their suggestions and Arend Lijphart for access to his data.
Funders:
Funding AgencyGrant Number
Institute of PeaceUNSPECIFIED
University of MarylandUNSPECIFIED
Subject Keywords:Political parties, District magnitude, Election laws, Voting, Linear regression, Mathematical dependent variables, Electoral systems, Single member districts, Electoral districts, Ethnicity
Issue or Number:1
Record Number:CaltechAUTHORS:20171108-080554429
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20171108-080554429
Official Citation:Ordeshook, Peter C., and Olga V. Shvetsova. “Ethnic Heterogeneity, District Magnitude, and the Number of Parties.” American Journal of Political Science, vol. 38, no. 1, 1994, pp. 100–123, JSTOR, www.jstor.org/stable/2111337
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83054
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:08 Nov 2017 18:26
Last Modified:03 Oct 2019 19:01

Repository Staff Only: item control page